Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 19, 2017, 4:02 PM EDT for Colleton County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 19, 2017, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, SC
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 57 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
137
WWUS82 KCHS 192002
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
402 PM EDT WED JUL 19 2017
SCZ043-192030-
Inland Colleton-
402 PM EDT WED JUL 19 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 402 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Smoaks to near
Canadys, and moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Smoaks, Williams, Padgetts, Canadys and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3317 8075 3315 8070 3311 8067 3307 8062
3306 8059 3306 8056 3302 8051 3293 8070
3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2002Z 310DEG 11KT 3311 8083 3304 8067
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:39 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 19, 3:39 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Charleston SC 339 PM EDT Wed Jul 19 2017 .SYNOPSIS... An upper low just north of the area will drift south into early this weekend while a weak surface pressure pattern resides across the region. Atlantic high pressure will remain the dominant weather feature into early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Convection trying to organize coming into inland portions of the forecast area from the SC Midlands on the backside of an upper level low, which is expected to move south toward the SC coast overnight. Sufficient shear/instability is supporting the showers and thunderstorms this afternoon and we could see a few severe storms as this ongoing convection merges with the sea breeze. Looks like best chances of severe weather will be near and north of the Savannah River. Otherwise it should be quiet after these storms end early this evening, although could see more develop late as the upper low approaches, especially across SC. Most areas should only fall into the mid 70s for overnight lows, although some lower 70s are possible inland, especially in rain-cooled areas. Also can't rule out a little light ground fog, mainly in areas that pick up rain. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A weak upper low will saunter south from near the Carolina coast towards northern Florida as surface lee troughing becomes established inland. Being situated between this inland trough and the Bermuda High offshore will result in persistent south to southwest surface flow, keeping sufficient low-level moisture over the area. Mainly isolated coverage of showers and thunderstorms is anticipated, primarily each afternoon along the seabreeze, barring any mesoscale influences. Slightly above normal temperatures are expected. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Large-scale ridging will be overhead for the first part of the week before modest height falls occur mid week in response to a trough passing north of the area. Atlantic high pressure will remain in control at the surface, with strengthening inland troughing promoting stronger moisture advection. POPs will trend from below climo Sunday toward more normal values by middle of next week as the deep layer ridging weakens. Temps will likewise trend toward normal through the period. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR will persist through 18Z Thursday at KSAV/KCHS. Chances have increased a bit for some impacts from thunderstorms this afternoon, mainly at KCHS from around 21-00Z, so will continue to monitor radar trends and amend as needed. Also, small risk of MVFR cigs, mainly this afternoon and late tonight but confidence too low to mention. Extended Aviation Outlook: VFR conditions will prevail. && .MARINE... Tonight: A weak low-level pressure pattern expected over the waters through tonight as an upper low pressure system moves south over the coastal waters. No significant winds/seas are anticipated across the local waters outside thunderstorms which are more likely near the SC coast through this evening and again late tonight. Wednesday through Sunday: Coastal waters will remain on the western periphery of the Bermuda High through the period. Primarily S to SW winds between 5 and 10 knots are expected, with seas ranging 2 to 4 feet, with some gustiness possible each afternoon due to the seabreeze. A strengthening inland trough may result in sufficient tightening of the pressure gradient to raise winds to 15 to 20 knots this weekend into early next week, but at this time conditions appear to remain below Small Craft Advisory criteria. && .TIDES/COASTAL FLOODING... Elevated tide levels late this week into early next week due to the lunar perigee and new moon will result in the possibility for minor coastal flooding during the evening high tides, especially along the SC coast. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...JMC LONG TERM...CEB AVIATION...JMC/RJB MARINE...JMC/RJB TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 19, 9:58 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 958 AM EDT Wed Jul 19 2017 GAZ117-119-139-141-SCZ048>051-201400- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 958 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Coastal Flooding: Tide levels will be elevated late this week into early next week due to the lunar perigee and new moon. Minor saltwater flooding of low-lying areas could occur during the evening high tides, and Coastal Flood Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-201400- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 958 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 19, 3:03 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
303 PM EDT WED JUL 19 2017
SCZ040-191930-
Allendale-
303 PM EDT WED JUL 19 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...
At 302 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Ulmer, or 8 miles southeast of Barnwell,
moving south at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Allendale, Sycamore, Ulmer and Seigling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3305 8113 3305 8110 3303 8108 3302 8110
3297 8135 3311 8136 3311 8129 3312 8124
3312 8120
TIME...MOT...LOC 1902Z 001DEG 8KT 3315 8127Special weather statement, Jul 19, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
402 PM EDT WED JUL 19 2017
SCZ043-192030-
Inland Colleton-
402 PM EDT WED JUL 19 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 402 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Smoaks to near
Canadys, and moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Smoaks, Williams, Padgetts, Canadys and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3317 8075 3315 8070 3311 8067 3307 8062
3306 8059 3306 8056 3302 8051 3293 8070
3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2002Z 310DEG 11KT 3311 8083 3304 8067The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:03 PM EDT | Special Weather Statement | CHS | Allendale | 27 min |
| Jul 19, 4:38 PM EDT | Special Weather Statement | CHS | Berkeley | 22 min |
| Jul 19, 4:43 PM EDT | Special Weather Statement | CHS | Berkeley | 32 min |
| Jul 19, 4:48 PM EDT | Special Weather Statement | CHS | Charleston | 27 min |
| Jul 19, 4:56 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 46 min |
| Jul 19, 5:01 PM EDT | Special Marine Warning | CHS | 59 min | |
| Jul 19, 5:11 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 94 min |
| Jul 19, 5:26 PM EDT | Special Weather Statement | CHS | Charleston | 34 min |
| Jul 19, 5:58 PM EDT | Special Weather Statement | CHS | Beaufort | 32 min |
| Jul 19, 6:05 PM EDT | Special Marine Warning | CHS | 85 min | |
| Jul 19, 6:23 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 52 min |
| Jul 19, 6:30 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 19, 6:50 PM EDT | Special Marine Warning | CHS | 115 min | |
| Jul 19, 6:55 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 19, 7:11 PM EDT | Special Weather Statement | CHS | Jasper | 34 min |
| Jul 19, 7:43 PM EDT | Special Weather Statement | CHS | Effingham | 32 min |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.